Wyoming, 2021

Hail in Wyoming, July 15, 2021

July 15, 2021 · NWS CYS · 3 events in 1 county or zone

Severe thunderstorm northeast of the city of Cheyenne produced hailstones up to ping pong balls on the afternoon of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm northeast of the city of Cheyenne produced hailstones up to ping pong balls on the afternoon of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 1:12 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 15, 1:12 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
212 PM MDT Thu Jul 15 2021

.SHORT TERM...(This evening through early Sunday)
Issued at 200 PM MDT Thu Jul 15 2021

Current Visible Satellite loop shows pretty quiet weather so far
across the region with a few showers trying to develop over the
mountains early this afternoon. The primary concern will be the
potential for severe thunderstorms today, with some potential on
Friday as well. LAPS surface analysis shows a weak convergence
boundary at the surface just west of the Laramie Range/across the
Laramie Valley. Looking further up in the boundary layer shows
hardly any shear with maybe 25-30 knots of effective shear across
portions of the eastern plains but it's poorly defined. Expect
instability to continue to increase across the region, but shear
values may struggle to increase since the surface analysis still
shows a surface high near across western Nebraska. Will keep an
eye on this since severe weather will become unlikely if southeast
winds struggle to strengthen over the eastern plains. Assuming
high res models are correct, 0-6 km shear values should approach
30 to 35 knots by this evening which should be enough to generate
a few strong to marginally severe thunderstorms southeast of a
line from Cheyenne to Lusk. Large hail will be the primary threat
with a smaller chance for strong damaging winds. Probability for
severe weather is still pretty low and under 10 percent today
under a marginal risk. Models show a weak vort max slowly moving
across central Wyoming which may keep a few thunderstorms going
through midnight tonight across the east central plains and the
northern Nebraska panhandle.

Warmer temperatures expected for Friday as the upper level high
continues to strengthen southwest of the area. With increasing
subsidence aloft and a somewhat drier airmass over the area,
expect the severe weather threat to shift east into the western
Nebraska panhandle through the day. Some storms may produce brief
strong gusty winds and marginally severe hail well east of I-25
through Friday evening.

Hot temperatures likely for the weekend with highs in the mid to
upper 90s possible north of the I-80 corridor, with highs in the
upper 80s to low 90s near the I-80 corridor and Colorado border.
Although we can't rule out some afternoon and evening thunderstorms
and widely scattered showers across the area, expect the coverage
to become less each day through Sunday as the strengthening 599dm
upper level high shifts northward into southwest Wyoming.

.LONG TERM...(Sunday night through Thursday)
Issued at 109 PM MDT Thu Jul 15 2021

Starting Monday afternoon, a ridge pattern is dominate over the
region giving us no relief from the heat and dry conditions. Clear
skies and low PoPs are expected in the long-term forecast; the
highest chance of precipitation will most likely fall on Wednesday
and Thursday afternoon with a shortwave of mositure. Total rainfall
will not reach  above 0.25". This shortwave will most likely include
parts of Albany and Carbon counties but lower chances for the
Nebraska Panhandle and areas east of Interstate 25. Pressure
gradients increase along the western Nebraska Panhandle increasing
wind gusts up to 25 MPH. Otherwise, this quiet pattern persist into
next Thursday. Although, it is important to note that CPC has
highlighted our region experiencing excessive heat Thursday
afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1135 AM MDT Thu Jul 15 2021

VFR to MVFR conditions expected through the forecast period for
all terminals. Main concerns today exist with thunderstorm
potentials throughout the day as a shortwave disturbance is
expected to clip through the CWA. SREF model is suggesting a
strong likelihood for CAPE values to be greater than 500 J/kg, and
a 50 percent chance for greater than 1000 J/kg, indicating enough
potential for lightning within any convection able to develop and
potentially some hail, primarily near KCYS and terminals in the
southern Panhandle. Strong and erratic winds are possible near any
thunderstorm activity.

&&

.FIRE WEATHER...
Issued at 109 PM MDT Thu Jul 15 2021

Minimal fire weather concerns late this week and through the
weekend. Although a drier airmass will develop over mainly Carbon
and Albany counties Friday through Sunday with minimum humidity
values around 15 percent, winds will be relatively light as the
upper level high pressure center strengthens over
Utah/Wyoming/Colorado border. Further east, low level
moisture and return flow from the central plains will keep
daytime humidities above 20 to 25 percent along and east of the
Interstate 25 corridor.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...AW
AVIATION...MD
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 15, 9:56 AM MST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1056 AM MDT Thu Jul 15 2021

NEZ019>021-054-055-WYZ101-103-106>108-116>119-161700-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1056 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon thunderstorms are expected across
far southeast WYoming into the southern Nebraska Panhandle from
early afternoon through this evening. Some of these storms could
become severe with large hail and strong gusty winds around 60
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon thunderstorms are expected to develop on a daily
basis...mainly in the afternoon...in and around our southeast
Wyoming mountains. Probability for thunderstorms to become severe
is low

.Spotter information statement...

Spotter activation may be needed.

NEZ002-003-095-096-WYZ102-161700-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Niobrara County-
1056 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon thunderstorms are expected to develop on a daily
basis...mainly in the afternoon. Probability for thunderstorms to
become severe is low

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-161700-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1056 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon and into this
evening. The probability for severe thunderstorms is low, but a
few storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon thunderstorms are possible each day...mainly in the
afternoon...in and around our southeast Wyoming mountains.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 15, 2:55 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Thu Jul 15 2021

WYZ118-152230-
Central Laramie County WY-
355 PM MDT Thu Jul 15 2021

...SPECIAL WEATHER STATEMENT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cheyenne, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 367 and
379.

LAT...LON 4111 10472 4120 10473 4126 10465 4127 10460
      4122 10452 4114 10447 4103 10462
TIME...MOT...LOC 2154Z 315DEG 14KT 4117 10464

Mokry
Local storm report, Jul 15, 3:03 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             8 ENE CHEYENNE          41.17N 104.64W
07/15/2021  M0.50 INCH       LARAMIE            WY   PUBLIC

            PEA TO 1/2 INCH HAIL.

&&
Local storm report, Jul 15, 3:05 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 E CHEYENNE            41.15N 104.66W
07/15/2021  M0.50 INCH       LARAMIE            WY   EMERGENCY MNGR

&&

The radar

The Cheyenne radar (KCYS), 10 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Laramie

When
July 15, 3:24 PM MST
Where
Laramie County, 4.32 mi NW of Archer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.200, -104.710

Hail, Laramie

When
July 15, 3:27 PM MST
Where
Laramie County, 4.32 mi NW of Archer
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -104.710

Hail, Laramie

When
July 15, 3:30 PM MST
Where
Laramie County, 3.79 mi NW of Archer
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962054, 962055, 962056.